Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 24, NWS Albuquerque, NM

March 31, 2008Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 31, 2008, 7:31 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Mar 31, 2008, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2008, 7:31 AM MDT (13:31 UTC)
In effect from
Mar 31, 2008, 10:00 AM MDT
Expired
Mar 31, 2008, 8:00 PM MDT
In force
10 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3393 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KABQ 311331
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
731 AM MDT MON MAR 31 2008

...RED FLAG WARNING LATE THIS MORNING THROUGH EARLY EVENING ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN BELOW SIGNIFICANT SNOW PACK
FOR STRONG WINDS AND LOW HUMIDITIES...

.THE COMBINATION OF GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES
WILL RESULT IN SEVERAL HOURS OF CRITICAL FIRE WEATHER CONDITIONS
FROM LATE THIS MORNING UNTIL EARLY THIS EVENING ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN AND BELOW SIGNIFICANT SNOW PACK.

NMZ103-104-107-108-010200-
/O.UPG.KABQ.FW.A.0021.080331T1800Z-080401T0200Z/
/O.NEW.KABQ.FW.W.0024.080331T1600Z-080401T0200Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
731 AM MDT MON MAR 31 2008

...RED FLAG WARNING FROM IN EFFECT FROM 10 AM UNTIL 8 PM MDT THIS
EVENING BELOW SIGNIFICANT SNOW PACK...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM UNTIL 8 PM MDT THIS EVENING.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE EXPECTED.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

44

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 31, 3:00 AM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Mar 31, 3:00 AM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT MON MAR 31 2008

.DISCUSSION...
MAIN FOCUS IN THE SHORT TERM WILL BE THE WIND AND FIRE WEATHER
CONCERNS FOR TODAY. TIMING OF SHORT WAVES AND STRENGTH OF WIND
THE MAIN CHALLENGE IN THE EXTENDED.

TIS THE SEASON FOR PLENTY OF WIND AND TODAY WILL BE NO EXCEPTION.
WILL BE ISSUING A WIND ADVISORY WITH THE MORNING FORECAST PACKAGE
FOR THE SANGRES...NE HIGHLANDS AND MUCH OF EAST CENTRAL NM. WILL
ALSO BE UPGRADING FIRE WEATHER WATCH TO A RED FLAG WARNING FOR OUR
EASTERN FIRE WEATHER ZONES. WINDS ARE COMPLIMENTS OF A SHORT WAVE
TROUGH CROSSING CO THIS AM. ANOTHER ONE WILL PASS FARTHER TO THE N
LATER TODAY. MODERATE MID LEVEL WINDS WILL MIX DOWN TO THE SURFACE
AND PRODUCE RATHER STRONG AND GUSTY WINDS...MAINLY FROM THE CENTRAL
MOUNTAINS ON E. OTHERWISE SOME RAIN AND HIGH MOUNTAIN SNOW SHOWERS
TODAY OVER THE FAR N...WITH SUNSHINE AND DRY WEATHER FARTHER S. THE
FRONT STALLED OVER THE NE WILL QUICKLY MOVE N THIS MORNING AND BRING
WARMER TEMPS TO THIS AREA TODAY. ELSEWHERE TEMPS WILL GENERALLY BE A
FEW DEGREES LOWER THAN SUNDAY.

DRY AND COOLER AREA WIDE TONIGHT. A COLD FRONT WILL DROP S ACROSS
THE EASTERN PLAINS BUT WITH MINIMAL MOISTURE. NO PRECIPITATION IS
EXPECTED BUT A FEW LOW CLOUDS COULD DEVELOP LATE TONIGHT OVER THE
NE...OR MORE LIKELY TUE NIGHT OVER PORTIONS OF THE E. TUE WILL BE
DRY AREA WIDE WITH COOLER TEMPS IN THE E AND ABOUT THE SAME IN THE
W. WINDS WILL BE LOWER AS WELL...PROVIDING A BREAK FROM THE CRITICAL
FIRE WEATHER CONDITIONS OF LATE.

FLOW ALOFT WILL BACK TO THE SW AND STRENGTHEN AGAIN ON WED. AN
INCREASE IN WINDS AND TEMPS WILL BRING ABOUT THE RETURN FOR CRITICAL
FIRE WEATHER CONDITIONS OVER THE EASTERN PLAINS. THE EXCEPTION MAY
BE NEAR THE TX BORDER WHERE THE RETURN OF A SOUTHERLY FLOW OF LOW
LEVEL AIR COULD BRING IN ENOUGH MOISTURE TO KEEP RELATIVE HUMIDITY
VALUES ABOVE CRITICAL VALUES...AND COULD EVEN HELP PRODUCE A SHOWER
OR THUNDERSTORM OVER OUR FAR SE ZONES.

A COUPLE OF SHORT WAVE TROUGHS WILL IMPACT MAINLY NORTHERN NM LATER
IN THE NEXT...FROM WED NIGHT INTO FRI. ISOLATED PRECIPITATION IN THE
FORECAST FOR AREAS MOSTLY N OF INTERSTATE 40. GFS BUILDS A RIDGE OVER
THE SW DURING THE UPCOMING WEEKEND...WHILE THE EUROPEAN SUGGESTS
ADDITIONAL SHORT WAVES TO AFFECT NORTHERN NM. WILL KEEP NEXT WEEKEND
DRY FOR NOW. CHJ

&&

.AVIATION...
PATCHES OF IFR LOW CLOUDS AND FOG ON THE FAR NORTHEAST PLAINS SHOULD
RETREAT OUT OF NEW MEXICO WITHIN A COUPLE HOURS AFTER SUNRISE THIS
MORNING. LLWS WILL BE POSSIBLE UNTIL MID MORNING ALONG AND EAST OF
THE RIO GRANDE VALLEY...WHEN WEST AND SOUTHWEST SURFACE WINDS WILL
STRENGTHEN AT ALL LOCATIONS. SOME MOUNTAIN OBSCURATION WITH SNOW AND
RAIN SHOWERS WILL PERSIST IN THE NORTHERN MOUNTAINS THROUGHOUT THE
DAY THEN END THIS EVENING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  30  65  35 /  10   5   0   0
GALLUP..........................  60  24  65  26 /   0   0   0   0
GRANTS..........................  61  25  67  27 /   0   0   0   0
GLENWOOD........................  71  30  74  31 /   0   0   0   0
CHAMA...........................  50  21  54  24 /  30   5   0   0
LOS ALAMOS......................  56  28  59  31 /   5   0   0   0
RED RIVER.......................  49  19  51  23 /  10   5   0   0
TAOS............................  56  24  59  28 /  10   5   0   0
SANTA FE........................  61  29  63  33 /   0   0   0   0
SANTA FE AIRPORT................  63  30  65  32 /   0   0   0   0
ESPANOLA........................  67  32  69  33 /   0   5   0   0
ALBUQUERQUE HEIGHTS.............  68  38  70  42 /   0   0   0   0
ALBUQUERQUE VALLEY..............  70  30  72  34 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  66  39  69  39 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  68  37  71  40 /   0   0   0   0
SOCORRO.........................  75  40  75  39 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  61  32  62  30 /   0   0   0   0
MORIARTY/ESTANCIA...............  65  28  65  29 /   0   0   0   0
CARRIZOZO.......................  73  38  70  40 /   0   0   0   0
RUIDOSO.........................  65  33  62  34 /   0   0   0   0
RATON...........................  65  27  57  26 /   0   0   0   0
LAS VEGAS.......................  63  27  57  30 /   0   0   0   0
ROY.............................  69  31  54  31 /   0   0   0   0
CLAYTON.........................  72  31  53  31 /   0   5   0   0
SANTA ROSA......................  76  35  65  34 /   0   0   0   0
TUCUMCARI.......................  80  35  61  35 /   0   0   0   0
FORT SUMNER.....................  79  36  62  38 /   0   0   0   0
CLOVIS..........................  79  37  59  38 /   0   0   0   5
PORTALES........................  80  36  61  37 /   0   0   0   5
ROSWELL.........................  84  43  72  42 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING THROUGH 8 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...NMZ103-104-107-108.

WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM MDT THIS AFTERNOON
FOR THE FOLLOWING ZONES...NMZ012-013-018-020-021.

WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT THIS AFTERNOON FOR
THE FOLLOWING ZONES...NMZ004-005-011.

&&

40/44
Hazardous weather outlook, Mar 31, 5:46 AM MDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 AM MDT MON MAR 31 2008

NMZ001>021-026-011200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
546 AM MDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT TODAY FROM 10 AM TO 8 PM FOR THE
EAST SLOPES OF THE SANGRE DE CRISTO...SANDIA AND MANZANO MOUNTAINS
EAST TO THE TEXAS BORDER. A WIND ADVISORY IS ALSO IN EFFECT FOR
THIS SAME GENERAL AREA. WEST TO SOUTHWEST WINDS WILL AVERAGE 25 TO
35 MPH WITH GUSTS TO 50 MPH WHILE RELATIVE HUMIDITIES WILL DROP
INTO THE LOW TEENS TO SINGLE DIGITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WITH LOW RELATIVE HUMIDITIES WILL RETURN ON WEDNESDAY
FOR MUCH OF THE EAST WITH POTENTIAL CRITICAL FIRE WEATHER CONDITIONS
AND STRONG ENOUGH WINDS FOR A WIND ADVISORY. THE EXCEPTION MAY BE
NEAR THE TEXAS BORDER WHERE ENOUGH MOISTURE COULD EXIST TO PREVENT
CRITICAL FIRE WEATHER CONDITIONS AND CREATE AN ISOLATED STRONG
THUNDERSTORM.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:25 AM MDTWind AdvisoryABQ15 hr

Nearby

Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.